Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 141, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2009, 2:54 PM CDT for Sangamon County, Illinois. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2009, 2:54 PM CDT (19:54 UTC)
- Expired
- Jul 28, 2009, 3:31 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:56 PM CDT | HAIL 0.88 | 2 Ne Springfield, IL | AT DIRKSEN PKWY AND CLEAR LAKE AVE. |
| Jul 28, 3:05 PM CDT | HAIL 1.5 | 3 Nne Springfield, IL | OVAL-SHAPED HAIL. |
| Jul 28, 3:10 PM CDT | HAIL 1 | Riverton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 281954 SVRILX ILC167-282045- /O.NEW.KILX.SV.W.0141.090728T1954Z-090728T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 254 PM CDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANGAMON COUNTY IN CENTRAL ILLINOIS... * UNTIL 345 PM CDT. * AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF RIVERTON...OR ABOUT 4 MILES EAST OF SPRINGFIELD...AND WAS MOVING NORTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RIVERTON... SHERMAN... THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 94 AND 105. THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 100 AND 109. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3987 8971 3992 8958 3979 8946 3973 8961 TIME...MOT...LOC 1954Z 151DEG 5KT 3980 8958 $$ AUTEN
2 follow-up statements
000 WWUS53 KILX 282009 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 309 PM CDT TUE JUL 28 2009 ILC167-282045- /O.CON.KILX.SV.W.0141.000000T0000Z-090728T2045Z/ SANGAMON IL- 309 PM CDT TUE JUL 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL SANGAMON COUNTY... AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEAR LAKE...OR NEAR SPRINGFIELD...MOVING NORTHWEST AT 5 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... GRANDVIEW...RIVERTON...SPAULDING...SHERMAN AND CAPITAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3987 8971 3992 8958 3979 8946 3973 8961 TIME...MOT...LOC 2009Z 151DEG 5KT 3982 8959 $$ AUTEN
000 WWUS53 KILX 282031 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 331 PM CDT TUE JUL 28 2009 ILC167-282040- /O.CAN.KILX.SV.W.0141.000000T0000Z-090728T2045Z/ SANGAMON IL- 331 PM CDT TUE JUL 28 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANGAMON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THIS STORM PRODUCED PING PONG BALL SIZE HAIL ON THE NORTHEAST SIDE OF SPRINGFIELD AT 305 PM. LAT...LON 3987 8971 3992 8958 3979 8946 3973 8961 TIME...MOT...LOC 2030Z 151DEG 5KT 3985 8961 $$ AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:05 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 28, 1:05 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 105 PM CDT TUE JUL 28 2009 .DISCUSSION... ISSUED 1258 PM CDT TUE JUL 28 2009 SENT A QUICK ZONE UPDATE TO BETTER REFLECT CURRENT TRENDS. LOWERED POPS ACROSS THE NORTH WHERE INSTABILITY IS WEAKEST AND MID-LEVEL CLOUD DECK IS THICKEST. 12Z WRF-NMM SUGGESTS THIN LINE OF CONVECTION FIRING AHEAD OF APPROACHING FRONT ALONG THE I-72 CORRIDOR AFTER 21Z. THEREFORE LEFT POPS IN THE LIKELY CATEGORY ACROSS THE CENTRAL ZONES. RAISED AFTERNOON HIGH TEMPS EVERYWHERE...WITH LOWER 80S NORTH AND MIDDLE TO UPPER 80S SOUTH. BARNES && .AVIATION... ISSUED 1233 PM CDT TUE JUL 28 2009 SCATTERED CONVECTION EXPECTED TO DEVELOP ALONG SLOWLY ADVANCING COLD FRONT THIS AFTERNOON/EVENING...WITH 12Z MODELS INDICATING MOST LIKELY LOCATION ALONG THE I-72 CORRIDOR AFTER 21Z. DUE TO UNCERTAINTY WITH COVERAGE AND TIMING OF STORMS...WILL ONLY CARRY VCTS BETWEEN 21Z AND 05Z. ANY CONVECTION THAT DEVELOPS WILL TEND TO DIMINISH LATER THIS EVENING AS INSTABILITY IS LOST. WILL THEREFORE DROP THE MENTION OF THUNDER FOR THE OVERNIGHT HOURS. WINDS THIS AFTERNOON AND TONIGHT WILL BE QUITE LIGHT DUE TO WEAK PRESSURE GRADIENT IN VICINITY OF FRONT. WITH AMPLE LOW-LEVEL MOISTURE AND LIGHT/VARIABLE WINDS...MAY SEE SOME PATCHY FOG OVERNIGHT...ESPECIALLY AT LOCATIONS THAT PICK UP PRECIP THIS EVENING. FRONT WILL SLOWLY SAG TO THE I-70 CORRIDOR BY WEDNESDAY MORNING...AS DRIER AIR TRICKLES IN FROM THE NORTH. WILL BEGIN TO CLEAR THINGS OUT AT KPIA AFTER 14Z...BUT WILL MAINTAIN MID-LEVEL CLOUD DECK AT THE REMAINING TERMINALS THROUGH 18Z. BARNES && .PREV DISCUSSION... ISSUED 1040 AM CDT TUE JUL 28 2009 COLD FRONT SLOWLY SAGGING SOUTHWARD INTO NORTHERN ILLINOIS THIS MORNING...WITH BAND OF CLOUDINESS AND SCATTERED LIGHT SHOWERS NOTED ACROSS THE NORTHWESTERN HALF OF THE KILX CWA. DUE TO THE CLOUD COVER...15Z TEMPS ARE ONLY IN THE LOWER TO MIDDLE 70S ALONG AND NORTHWEST OF THE ILLINOIS RIVER. MEANWHILE...ABUNDANT SUNSHINE HAS PUSHED TEMPS INTO THE LOWER 80S ACROSS THE EAST AND SOUTHEAST. HAVE ADJUSTED HIGH TEMPS BY A FEW DEGREES TO BETTER ACCOUNT FOR THE CURRENT TRENDS...WITH HIGHS RANGING FROM THE UPPER 70S FROM PEORIA NORTHWARD...TO THE MIDDLE 80S ALONG AND EAST OF I-57. 12Z MODELS CONTINUE TO INDICATE PRECIP INCREASING IN COVERAGE ALONG/AHEAD OF FRONT THIS AFTERNOON...AS UPPER WAVE INTERACTS WITH BOUNDARY. WILL THEREFORE MAKE NO CHANGES TO THE CURRENT POP FORECAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO TONIGHT AS THE FRONT MAKES ONLY SLOW PROGRESS SOUTHWARD. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 28, 11:47 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1147 AM CDT TUE JUL 28 2009 ILZ027>031-036>038-040>055-291100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD- 1147 AM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND EAST CENTRAL ILLINOIS THROUGH TONIGHT...AS A COLD FRONT MOVES ACROSS THE AREA. THE STORMS MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS TO 45 MPH...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...WITH THE PASSAGE OF A SECOND COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ056-057-061>063-066>068-071>073-291100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER- LAWRENCE-RICHLAND-SHELBY- 1147 AM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT EAST CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT...AS A COLD FRONT MOVES ACROSS THE AREA. THE STORMS MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS TO 45 MPH...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING SOUTH OF I-70...HOWEVER NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...WITH THE PASSAGE OF A SECOND COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:34 PM CDT | Flash Flood Warning | ILX | Christian, Sangamon | 6 hr |
| Jul 28, 4:07 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan | 38 min |
| Jul 28, 4:43 PM CDT | Special Weather Statement | ILX | DeWitt | 47 min |
| Jul 28, 5:02 PM CDT | Areal Flood Advisory | ILX | Cass, Morgan, Scott | 6 hr |
| Jul 28, 6:12 PM CDT | Special Weather Statement | ILX | Moultrie | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.